Tornadoes · United States · Alabama · 2023
EF1 tornado, Shottsville to Wiginton, Alabama, March 1, 2023
From Shottsville to Wiginton, this EF1 tornado ran 10.1 miles across Marion County on March 1, 2023, touching down at 9:54 PM CST and reaching 500 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 1, 2023
- Touchdown
- 9:54 PM CST (03:54 UTC)
- Lifted
- 10:07 PM CST (04:07 UTC)
- On the ground
- 13 minutes
- Path length
- 10.1 miles (16.3 km)
- Path width
- 500 yards (457 m)
- Deaths
- 0
- Injuries
- 0
- County
- Marion County
- Touchdown point
- 34.261, -88.125
- Lift-off point
- 34.284, -87.951
- Record number
- 2303012154-01
The damage survey
23 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front pushing southward out of Tennessee and into north Alabama encountered a moderately unstable air mass. There was enough low level shear for rotating storms, and one tornado touched down in Marion County. The presence of a warm layer aloft hindered any additional severe weather development.
National Weather Service meteorologists surveyed damage in northwest Marion County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. The tornado began near the Shottsville Community Church along County Road 56, where it produced minor damage to the exterior of the church building. The tornado tracked east northeast before reaching Reid Road where a higher degree of damage was first noted. There were multiple uprooted softwood trees in a broad area stretching from Reid Road to Highway 19. There was also a home on Reid Road which sustained damage to its metal roof, and a large tree fell on top of a barn in the backyard. While the degree of surrounding tree damage was noteworthy, several homes within the path on Highway 19 were undamaged. The tornado continued east-northeast uprooting several softwood trees along Triplett Road and producing a more concentrated area of uprooted and snapped softwood trees along County Road 317.|The tornado reached Nichols Cemetery Road where it appeared to be weakening as the damage mostly consisted of broken large branches. However, upon reaching County Road 178, the tornado uprooted several softwood trees before lifting shortly thereafter in a wooded area east of County Road 178.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 1, 7:03 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 1, 7:03 PM CST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 703 PM CST Wed Mar 1 2023 ...New SHORT TERM, AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 559 PM CST WED MAR 1 2023 The daytime heating alone was not quite enough for thunderstorm development this afternoon. Not expecting much of any additional development east central and south until after midnight. Therefore, the Marginal Risk has been trimmed back to near and north of I-20. Some adjustments were made to the threat area and timing for the overnight. The severe threat has been adjusted to 9pm until 5am. Central Alabama has experienced warm and moist conditions as the warm sector remains overhead. The area just needs a trigger for the storms to develop, as some warm air aloft and a cap have been observed on soundings today. Storms appear likely in the northwest as early as 9 pm as forcing just ahead of the front aides the storms over northern Mississippi and upstream. Wind field profiles indicate an increase in speed and directional shear for the far northwest counties as low level jet develops. Storms will eventually orient along the outflow and move into northern areas north of I-20. This outflow boundary/front will then sag southeast and affect areas east of I-65 after 1 am. The low level jet exits eastward by 5 am and severe threat looks to lessen. 75 Previous short-term discussion: (This evening through Thursday) Issued at 1257 PM CST WED MAR 1 2023 A more notable threat will develop this evening along a northeast to southwest oriented front extending from the Ohio Valley into the ArkLaTex region. An enhanced corridor of thunderstorm and shower activity will be developing across Arkansas and northern Mississippi late this afternoon which will take an eastward trajectory as the front stalls east to west across the Tennessee Valley. While instability will be trending downward, storms will eventually reach northern Alabama and portions of our north/northwest counties late tonight posing mainly a threat of damaging winds as the storms become increasingly congealed along the front, but low-level shear will continue to give some support for a tornado. Numerous to widespread showers and a few thunderstorms will linger across northern portions of the area overnight, but intensity will gradually decrease. With the front stalled to our north tomorrow, will continue to see scattered to numerous showers and occasional thunderstorms throughout the day with highest PoPs north of I-20. Less coverage of rain across the south will allow temperatures to warm back into the lower 80s with lower to mid 70s north. 86/Martin && .LONG TERM... (Thursday night through next Tuesday) Issued at 331 PM CST WED MAR 1 2023 No major changes were made to the extended. We remain in an unsettled and wet pattern through Friday morning. Some strong to severe storms remain possible for early Friday. Gradient winds look to be very windy outside of storms for Friday. A wind advisory is likely when we get close enough to issue one. Then storms exit during the afternoon on Friday. Gradient winds should stay elevated through sunset on Friday before beginning to taper down. The weekend looks rain free with pleasant conditions. Rain chances return by Monday night into Tuesday ahead of a front. 08 Previous long-term discussion: (Thursday Night through Tuesday) Issued at 345 AM CST WED MAR 1 2023 Thursday Night and Friday. Meanwhile, a strong upper-level disturbance is expected to move into the Southern Plains from the Desert Southwest. This will allow for a more meridional flow aloft as the warm sector spreads farther north, pulling associated convection with it Thursday evening. This disturbance will support a broad area of severe weather across the ArkLaTex and Lower MRV, generally ahead of an advancing Pacific cold front. This convective system appears to take on a more linear configuration as it grows upscale into the Deep South, approaching Central Alabama overnight Thursday/early Friday morning as a weakening line. However, winds aloft will remain quite high during this time which includes a powerful 120+ kt 500 mb jet streak and an attendant ~60 kt low-level jet. These ample kinematics and associated forcing aloft will continue a damaging wind and embedded tornado threat, particulary with any stronger bowing segments or line-embedded circulations. The line of storms will be moving quickly east, generally 40-50 mph, with embedded storm motions of 60 mph. Thus, once the line arrives in the west, it won't take long for them to move to our east. A strong dry slot will move in behind the front thereafter, along with NVA/CAA. Strong non-thunderstorm winds will likely continue through all of Friday afternoon. The combination of convective gusts and non-thunderstorm winds will result in power outages. Stay tuned to further forecast refinements. 40/Sizemore Saturday through Tuesday. As the storm system exits on Saturday, we will finally be able to get to dry days across the area for the weekend and into the first of the work week. Southerly flow increases on Monday and rain showers may begin to work back into the west by late Monday afternoon into Monday night as a warm front lifts north. A cold front will begin to approach the area on Tuesday but should begin to stall out across the northern third of the area by the afternoon. So look for higher rain chances across the north and minimum coverage in the south from Tuesday and beyond. 16 && .AVIATION... (00Z TAFS) Issued at 559 PM CST WED MAR 1 2023 VFR conditions are prevalent across Central Alabama early this evening. Additionally, the local radars are not depicting much in the way of precipitation. The overall forecast trends and reasoning remains the same this package with ceilings redeveloping overnight and showers and thunderstorms affecting northern terminals mainly after 06z. A cold front front inches toward the area overnight but should stay to the north of all the terminals. An outflow boundary will get close to the northern terminals between 09-12z, as an area of showers and thunderstorms moves west to east over northern Alabama. The continued southerly flow will eventually condense again and develop MVFR ceilings by around 06z. The greatest chance of showers and storms remains north of all the terminals, but scattered activity should be nearby by 12z. Went with the mention of prevailing -SHRA with a PROB30 for thunder. The outflow boundary will act as a focus for additional activity before being pushed back northward after 18z. As with previous days, the MVFR ceilings improve after 18z to VFR but still mention some PROB30 for convection. Winds generally remain south to southwest 5-10kts, occasionally gusting to 15-20kts. 75 && .FIRE WEATHER... Precipitation chances increase across the northern 1/3 of the state tonight. A few strong storms are possible in the northwest this evening into the overnight hours. More rain and potential storms will move through Thursday and into Friday morning, after which conditions will dry out. Min RH values will continue to be elevated on Thursday. RH values will decrease on Friday behind the storms. 20ft winds will be generally southwesterly at 5-10kts or less through tonight, and transport winds look to be up to 15kts. Winds will increase on Thursday with even higher winds ahead of the next front Thursday night into Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 74 62 75 / 80 90 70 100 Anniston 65 76 64 77 / 50 80 70 90 Birmingham 65 76 65 75 / 60 80 70 90 Tuscaloosa 66 79 65 75 / 50 70 60 80 Calera 66 77 66 76 / 40 60 60 90 Auburn 65 77 66 77 / 20 40 40 90 Montgomery 66 82 67 80 / 20 30 40 80 Troy 66 82 67 82 / 20 30 20 70 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...75 LONG TERM....08 AVIATION...75
Hazardous weather outlook, Mar 1, 6:38 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 638 PM CST Wed Mar 1 2023 ALZ011>015-017>050-030345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 638 PM CST Wed Mar 1 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible through 5 am Thursday for locations along and north of a line from Reform to Birmingham to Anniston. Threats include tornadoes, damaging winds up to 60 mph, and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible across all of Central Alabama on Friday from 4 am to noon. Threats include tornadoes and damaging winds up to 60 mph. Non thunderstorm wind gusts up to 50 mph are possible Thursday night through Friday afternoon. Downed trees and power outages may occur. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and Emergency Management may be needed through Friday.
In the hours before
Special weather statement, Mar 1, 9:42 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
942 PM CST Wed Mar 1 2023
ALZ011-020430-
Marion AL-
942 PM CST Wed Mar 1 2023
...A strong thunderstorm will impact portions of northern Marion
County through 1030 PM CST...
At 941 PM CST, Doppler radar was tracking a strong thunderstorm near
Fairview, or 9 miles southwest of Red Bay, moving east at 65 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Hackleburg, Weston, Brinn, Bear Creek, Tessner, Bexar,
Pigeye, Shottsville and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
A Tornado Watch remains in effect until 200 AM CST for northwestern
Alabama.
&&
LAT...LON 3430 8763 3414 8764 3415 8820 3432 8817
TIME...MOT...LOC 0341Z 264DEG 55KT 3432 8823
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
3.9 hours before the tornado, 168 km from the path. March 2, 2023.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 1322 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Belmont (01M), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 50 km away, was scanning. The volume nearest the touchdown began at 03:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 1, 2023
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 1 | 10:32 PM CST | EF1 | Madison, AL | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.